Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 73, NWS Bismarck, ND

July 2, 2011McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2011, 9:14 PM CDT for McKenzie County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2011, 9:14 PM CDT (02:14 UTC)
Expired
Jul 2, 2011, 10:00 PM CDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McKenzie County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WUUS53 KBIS 030214
SVRBIS
NDC053-030300-
/O.NEW.KBIS.SV.W.0073.110703T0214Z-110703T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
814 PM MDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 900 PM MDT/1000 PM CDT/

* AT 809 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7       
  MILES NORTHWEST OF SATHER DAM...OR 31 MILES SOUTHWEST OF           
  WILLISTON...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CARTWRIGHT...CHARBONNEAU...ALEXANDER AND RAWSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY
EVENING/1100 PM CDT SATURDAY EVENING/ FOR SOUTHWEST NORTH DAKOTA.

LAT...LON 4811 10365 4811 10363 4807 10357 4804 10358
      4803 10352 4802 10352 4801 10348 4789 10332
      4764 10390 4777 10406 4779 10405
TIME...MOT...LOC 0214Z 229DEG 23KT 4777 10387
WIND...HAIL 60MPH 1.00IN

$$

TM
1 follow-up statement
239 
WWUS53 KBIS 030243
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
943 PM CDT SAT JUL 2 2011

NDC053-030300-
/O.CON.KBIS.SV.W.0073.000000T0000Z-110703T0300Z/
MCKENZIE ND-
843 PM MDT SAT JUL 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
MCKENZIE COUNTY UNTIL 900 PM MDT/1000 PM CDT/...

AT 839 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
CHARBONNEAU...OR 19 MILES SOUTH OF WILLISTON...MOVING NORTHEAST AT 
30 MPH.

LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 85 BETWEEN WILLISTON AND ALEXANDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4811 10365 4811 10363 4807 10357 4804 10358
      4803 10352 4801 10350 4800 10347 4789 10332
      4772 10373 4785 10391
TIME...MOT...LOC 0241Z 223DEG 25KT 4789 10369
WIND...HAIL 60MPH 1.00IN

$$

TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:55 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 2, 6:55 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
655 PM CDT SAT JUL 2 2011

.UPDATE...ADJUSTED FIRST PERIOD POPS BASED ON ANTICIPATED RADAR
TRENDS THROUGH THE EVENING. ALSO UPDATED THE HOURLY
TEMP/DEWPOINT/WIND GRIDS TO ACCOUNT FOR CURRENT OBS/TRENDS.

&&

.DISCUSSION...TORNADO WATCH 585 REMAINS IN EFFECT FOR EXTREME
SOUTHWESTERN NORTH DAKOTA THROUGH THE EVENING HOURS. 23Z LAPS
ANALYSIS CONTINUES TO INDICATE SURFACE-BASED CAPE RANGING FROM
2000-2500 J/KG LOCATED SOUTH OF I-94 AND WEST OF THE MISSOURI
RIVER. HOWEVER...WATER VAPOR IMAGERY SHOWS THE SHORTWAVE THAT
SPARKED THE CONVECTION OVER NORTHEASTERN WYOMING/SOUTHEASTERN
MONTANA IS BEGINNING TO MOVE EAST OF THE CONVECTIVE INITIATION
POINT...WITH NVA NOW OVERSPREADING THE AREA WHERE ONGOING
CONVECTION IS LOCATED. AS A RESULT OF THE NVA...THE THUNDERSTORM
ACTIVITY IS BECOMING A LITTLE LESS ORGANIZED AS THE UPPER FORCING
IS BECOMING DISPLACED EAST FROM THE AREA WITH THE HIGHEST
INSTABILITY. STILL WILL MAINTAIN THE CURRENT WATCH CONFIGURATION
AND MONITOR FOR FURTHER DEVELOPMENT AS CAPE VALUES MAY BE ENOUGH
TO OVERCOME WEAK SUBSIDENCE IN THE WAKE OF THE SHORTWAVE.

&&

.AVIATION...HIGH PRESSURE WILL REMAIN OVER NORTHERN PORTIONS OF NORTH
DAKOTA...WHILE A TROUGH WILL MOVE THROUGH THE SOUTH FROM WEST TO
EAST BEGINNING AROUND 03Z THIS EVENING. VFR VISIBILITIES AND
CEILINGS ARE FORECAST THROUGHOUT THE TAF PERIOD...ALTHOUGH
THUNDERSTORMS IN THE VICINITY OF KDIK...KBIS AND KJMS COULD DROP
CEILINGS AND LOWER VISIBILITIES. PATCHY FOG WILL BE POSSIBLE OVER
KDIK AROUND 09Z AND WILL LIFT A FEW HOURS AFTER SUNRISE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE
JJT...AVIATION
Hazardous weather outlook, Jul 2, 4:42 AM CDT, 16 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
442 AM CDT SAT JUL 2 2011

NDZ002>005-010>013-017>023-025-031>037-040>048-050-051-030945-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
442 AM CDT SAT JUL 2 2011 /342 AM MDT SAT JUL 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHWESTERN NORTH
DAKOTA SATURDAY AFTERNOON AND EVENING...SPREADING INTO SOUTH
CENTRAL NORTH DAKOTA SATURDAY NIGHT. EXPECT MOST OF THE SHOWERS
AND THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE 94 TONIGHT WITH
LESSER ACTIVITY FURTHER NORTH. WIND AND HAIL WILL BE THE PRIMARY
THREATS. SOME THUNDERSTORMS COULD BE SEVERE...BUT THE MAJORITY OF
THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY...THEN AGAIN MONDAY
THROUGH MONDAY NIGHT AS A COLD FRONT SLIDES THROUGH. SOME OF THE
THUNDERSTORMS MONDAY COULD BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS WILL MAINLY RESIDE ACROSS SOUTHWEST
NORTH DAKOTA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

ALL OF WESTERN AND CENTRAL NORTH DAKOTA WILL HAVE A CHANCE OF
THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

CALL ANY SEVERE WEATHER REPORTS INTO THE BISMARCK NATIONAL WEATHER
SERVICE OFFICE AT 701-223-4582.

NDZ001-009-030945-
DIVIDE-WILLIAMS-
442 AM CDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY...THEN AGAIN MONDAY
THROUGH MONDAY NIGHT AS A COLD FRONT SLIDES THROUGH. SOME OF THE
THUNDERSTORMS MONDAY COULD BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS WILL MAINLY RESIDE ACROSS SOUTHWEST
NORTH DAKOTA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

ALL OF WESTERN AND CENTRAL NORTH DAKOTA WILL HAVE A CHANCE OF
THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:40 PM CDTSevere Thunderstorm WarningBISMcKenzie35 min
Jul 2, 9:56 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams34 min
Jul 2, 10:27 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams30 min
Jul 2, 10:34 PM CDTSevere Thunderstorm WarningBISWilliams41 min
Jul 2, 11:25 PM CDTAreal Flood AdvisoryBISWilliams6 hr
Jul 2, 11:39 PM CDTSevere Thunderstorm WarningBISBurke, Divide36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.